Alert archive / Illinois / River Flood Warnings in 2017

River Flood Warning 25, NWS Milwaukee, WI

April 19, 2017Lake County, Illinois; Kenosha County, Wisconsin

NWS Milwaukee, WI issued this river flood warning at Apr 19, 2017, 10:02 AM CDT for Lake County, Illinois; Kenosha County, Wisconsin. It took effect at Apr 21, 2017, 10:00 AM CDT. It was in force for 51 hr.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 10:02 AM CDT (15:02 UTC)
In effect from
Apr 21, 2017, 10:00 AM CDT
Expired
Apr 23, 2017, 1:00 PM CDT
In force
51 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Lake County, IL, Kenosha County, WI

The radar

The Milwaukee radar (KMKX), 54 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fox River near New Munster (NMSW3).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05545750, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

264 
WGUS43 KMKX 191502
FLWMKX
 
FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1002 AM CDT WED APR 19 2017

...The National Weather Service in Milwaukee/Sullivan has issued a 
flood warning for the following rivers in Wisconsin...Illinois...

  Rock River At Afton affecting Rock County
  Fox River Near New Munster affecting Kenosha and Lake Counties


&& 
WIC105-200302-
/O.NEW.KMKX.FL.W.0024.170421T0000Z-000000T0000Z/
/AFTW3.1.ER.170421T0000Z.170426T0000Z.000000T0000Z.NO/
1002 AM CDT WED APR 19 2017

The National Weather Service in Milwaukee/sullivan has issued a 

* Flood Warning for 
  The Rock River At Afton.
* At  8:15 AM Wednesday the stage was 8.8 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow evening and continue 
  to rise to near 9.6 feet by Tuesday evening.
* Impact...At 10.1 feet...This level is the 20 percent chance flood 
  meaning that there is a 20 percent chance in any given year of the 
  river reaching this level. Minor flood damage occurs to lowland and
  agricultural land adjacent to the river in the Afton and Janesville
  areas.Floodwaters affect property of a home on South Christianson 
  Road on the east side of the river in the Afton area.

&&
 
LAT...LON 4265 8910 4266 8903 4261 8900 4257 8898
      4257 8909 4261 8910

&& 

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted
future 48 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 7 pm...
Location       stage  stage    stage/time       Wed  Thu  Fri  Sat
Afton            9.0   8.0   8.80 08 AM 04/19   8.8  9.0  9.3  9.4

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
Afton            9.03  08 PM 04/16   -0.11       9.60 07 PM 04/25

Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from September through March and for 24
hours into the future from April through August.

Afton: 7 am-1 pm  Wed Apr 19  0.00
Afton: 1 pm-7 pm  Wed Apr 19  0.02
Afton: 7 pm-1 am  Wed Apr 19  0.31
Afton: 1 am-7 am  Thu Apr 20  0.54
Afton: 7 am-1 pm  Thu Apr 20  0.00
Afton: 1 pm-7 pm  Thu Apr 20  0.00
Afton: 7 pm-1 am  Thu Apr 20  0.00
Afton: 1 am-7 am  Fri Apr 21  0.00

$$

WIC059-ILC097-200301-
/O.NEW.KMKX.FL.W.0025.170421T1500Z-170423T1800Z/
/NMSW3.1.ER.170421T1500Z.170422T0600Z.170423T1200Z.UU/
1002 AM CDT WED APR 19 2017

The National Weather Service in Milwaukee/sullivan has issued a 

* Flood Warning for 
  The Fox River Near New Munster.
* At  9:00 AM Wednesday the stage was 10.3 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Friday morning and 
  continue to rise to near 11.3 feet by early Saturday morning.the 
  river will fall below flood stage by Sunday morning.
* Impact...At 11.4 feet...There are 2 inches of water over 77th 
  Street in the Wheatland area.

&&
 
LAT...LON 4262 8832 4262 8814 4252 8813 4245 8811
      4245 8827 4255 8825

&& 

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted
future 48 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 7 pm...
Location       stage  stage    stage/time       Wed  Thu  Fri  Sat
New Munster     11.0  10.0  10.26 09 AM 04/19  10.1 10.5 11.2 11.2

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
New Munster     10.79  07 PM 04/17   -0.42      11.30 01 AM 04/22

Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from September through March and for 24
hours into the future from April through August.

New Munster: 7 am-1 pm  Wed Apr 19  0.00
New Munster: 1 pm-7 pm  Wed Apr 19  0.02
New Munster: 7 pm-1 am  Wed Apr 19  0.16
New Munster: 1 am-7 am  Thu Apr 20  0.43
New Munster: 7 am-1 pm  Thu Apr 20  0.00
New Munster: 1 pm-7 pm  Thu Apr 20  0.00
New Munster: 7 pm-1 am  Thu Apr 20  0.00
New Munster: 1 am-7 am  Fri Apr 21  0.00

$$
2 follow-up statements
973 
WGUS83 KMKX 191858
FLSMKX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
158 PM CDT WED APR 19 2017

...The Flood Warning continues for the following rivers in 
Wisconsin...Illinois...
  Rock River At Afton affecting Rock County 
  Fox River Near New Munster affecting Kenosha and Lake Counties 
 

&& 
WIC105-200658-
/O.CON.KMKX.FL.W.0024.170421T0000Z-000000T0000Z/
/AFTW3.1.ER.170421T0000Z.170426T0000Z.000000T0000Z.NO/
158 PM CDT WED APR 19 2017

The Flood Warning continues for
  The Rock River At Afton.
* At 12:15 PM Wednesday the stage was 8.8 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow evening and continue 
  to rise to near 9.6 feet by Tuesday evening.
* Impact...At 10.1 feet...This level is the 20 percent chance flood 
  meaning that there is a 20 percent chance in any given year of the 
  river reaching this level. Minor flood damage occurs to lowland and
  agricultural land adjacent to the river in the Afton and Janesville
  areas.Floodwaters affect property of a home on South Christianson 
  Road on the east side of the river in the Afton area.

&&
 
LAT...LON 4265 8910 4266 8903 4261 8900 4257 8898
      4257 8909 4261 8910

$$

WIC059-ILC097-200658-
/O.CON.KMKX.FL.W.0025.170421T1500Z-170423T1800Z/
/NMSW3.1.ER.170421T1500Z.170422T0600Z.170423T1200Z.UU/
158 PM CDT WED APR 19 2017

The Flood Warning continues for
  The Fox River Near New Munster.
* At  1:00 PM Wednesday the stage was 10.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Friday morning and 
  continue to rise to near 11.3 feet by early Saturday morning.the 
  river will fall below flood stage by Sunday morning.
* Impact...At 11.4 feet...There are 2 inches of water over 77th 
  Street in the Wheatland area.

&&
 
LAT...LON 4262 8832 4262 8814 4252 8813 4245 8811
      4245 8827 4255 8825

$$

&& 

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted
future 48 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 7 pm...
Location       stage  stage    stage/time       Wed  Thu  Fri  Sat
New Munster     11.0  10.0  10.19 01 PM 04/19  10.1 10.5 11.2 11.2
Afton            9.0   8.0   8.82 12 PM 04/19   8.8  9.0  9.3  9.4

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
Afton            9.03  08 PM 04/16   -0.01       9.60 07 PM 04/25
New Munster     10.79  07 PM 04/17   -0.45      11.30 01 AM 04/22

Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from September through March and for 24
hours into the future from April through August.

New Munster: 7 am-1 pm  Wed Apr 19  0.00
New Munster: 1 pm-7 pm  Wed Apr 19  0.07
New Munster: 7 pm-1 am  Wed Apr 19  0.14
New Munster: 1 am-7 am  Thu Apr 20  0.26
New Munster: 7 am-1 pm  Thu Apr 20  0.00
New Munster: 1 pm-7 pm  Thu Apr 20  0.00
New Munster: 7 pm-1 am  Thu Apr 20  0.00
New Munster: 1 am-7 am  Fri Apr 21  0.00

Afton: 7 am-1 pm  Wed Apr 19  0.00
Afton: 1 pm-7 pm  Wed Apr 19  0.05
Afton: 7 pm-1 am  Wed Apr 19  0.23
Afton: 1 am-7 am  Thu Apr 20  0.26
Afton: 7 am-1 pm  Thu Apr 20  0.00
Afton: 1 pm-7 pm  Thu Apr 20  0.00
Afton: 7 pm-1 am  Thu Apr 20  0.00
Afton: 1 am-7 am  Fri Apr 21  0.00

HAHN
178 
WGUS83 KMKX 200200
FLSMKX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 PM CDT WED APR 19 2017

...The Food Warning is cancelled for the following rivers in 
Wisconsin...Illinois...
 
  Fox River Near New Munster affecting Kenosha and Lake Counties
 

&& 
WIC059-ILC097-200230-
/O.CAN.KMKX.FL.W.0025.000000T0000Z-170423T1800Z/
/NMSW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
900 PM CDT WED APR 19 2017

The Flood Warning is cancelled for
  The Fox River Near New Munster.
* At  8:00 PM Wednesday the stage was 10.1 feet.
* Flood stage is 11.0 feet.
* Forecast...The river crested below flood stage at 10.5 feet. 
* Impact...At 10.0 feet...Floodwaters are near some homes along 
  Highway W in the Silver Lake area.

&&
 
LAT...LON 4262 8832 4262 8814 4252 8813 4245 8811
      4245 8827 4255 8825

$$

&&

River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted 
future 24 hour basin-average precipitation.
 
(stages in ft.)        Bank-      Latest         Forecast stages
-               Flood  full      observed        ...for 6 pm...
Location       stage  stage    stage/time       Thu  Fri  Sat  Sun
New Munster     11.0  10.0  10.11 08 PM 04/19   9.9  9.8  9.5  9.1

-                   Highest      24 hour change
-                   observed     in river stage
-                   stage in      (ft.) up to      Highest stage
-                   the last    latest observed     forecast in
-                   7 days          stage           next 7 days
New Munster     10.79  07 PM 04/17   -0.42      10.10 01 AM 04/20

Below is predicted precipitation information in 6 hour increments
for the listed sites. This information is updated twice daily-morning
and evening. Precipitation prediction is for 48 hours into the future
from October through March and for 24 hours into the future from
April through August.

New Munster: 7 pm-1 am  Wed Apr 19  0.10
New Munster: midn-6 am  Thu Apr 20  0.26
New Munster: 7 am-1 pm  Thu Apr 20  0.00
New Munster: 1 pm-7 pm  Thu Apr 20  0.00
New Munster: 7 pm-1 am  Thu Apr 20  0.00
New Munster: 1 am-7 am  Fri Apr 21  0.00
New Munster: 7 am-1 pm  Fri Apr 21  0.00
New Munster: 1 pm-7 pm  Fri Apr 21  0.00

HAHN

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Apr 19, 3:00 AM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Apr 19, 3:00 AM CDT, 7 hours 2 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
300 AM CDT Wed Apr 19 2017

.TODAY AND TONIGHT...Forecast confidence is medium.

There is a lot going on over the next 24 hours. A cold front that
moved through southern Wisconsin overnight will stall from
southern Lake Michigan to southern Iowa by sunrise this morning.
That surface front will likely remain stalled through late
afternoon as we wait for surface low pressure moving into western
Iowa to give it a goose north this evening. We could see some
elevated convection north of the surface front, closer to the
850mb frontal boundary, move into far southern Wisconsin later
this morning and afternoon. But, this activity will be challenged
due to capping issues and it's elevated nature. This stuff should
be pretty weak.

The Storm Prediction Center has increased the risk for severe
thunderstorms across southern Wisconsin tonight. Please refer to
their outlook for details and discussion. A slight risk for
severe storms now covers a decent part of southwest Wisconsin,
including the Madison metro area. An enhanced risk covers much of
eastern Iowa and a part of Grant county in far southwest
Wisconsin.

The surface low is projected to move from western Iowa to
southeast Minnesota to the Fox Valley in east central Wisconsin
from tonight through mid morning on Thursday. A strong low level
jet of 50-55kts develops ahead of the low this evening, pushing
through eastern Iowa into western Wisconsin. The deep layer shear
increases to around 50kts. This will push a warm front quickly
north into southern Wisconsin. The warm front, along with the
cold front right on its heels, will be the focus for the storms,
some of which could be severe. The genesis for the convection will
be across Iowa later today, eventually moving into Wisconsin
later in the evening and overnight hours. As is typical, they will
likely be discrete supercells upstream, evolving into more
multicellular, larger complexes, lines, etc by the time they move
into Wisconsin. Large hail, strong winds and isolated tornadoes
are possible, especially west and south of Madison.

The heaviest rainfall should be located along and north of low
pressure track where the deeper forcing is expected. This would
put the heavier rain north of the forecast area. In our forecast
area, we are looking at rainfall totals ranging from around 0.75
inch around the Wisconsin Dells to 0.25 in the southeast.
Stronger convection would likely bring isolated higher totals.
Look for things to begin quieting down quickly by sunrise on
Thursday.

.THURSDAY - Confidence...Medium
500 millibar low will be moving across the Lake Superior region
keeping srn WI within a cyclonic mid level flow regime. 850 temps
show lingering influence of warm sector at the outset with low
level cold advection kicking in. In fact 925 temps will be in the
teens celsius in the morning though a shift to west winds will
usher in the colder 925 temps. Have kept a chance of showers and
even some thunder in the southeast in the forecast along and ahead
of the cold front. LLVL RH progs/MOS shows plenty of potential
for stratus/stratocu within the amplifying low level thermal
trough. Highs may end up being in the morning with the milder
airmass within the warm sector.

.THURSDAY NIGHT THROUGH SUNDAY NIGHT - Confidence...Medium
This is shaping up to be a dry period. Broad cyclonic flow
lingers into Thursday night before a positive tilt mid level
trough passes through Friday night into Saturday morning. Then mid
level ridging takes hold through Sunday night. The NAM and GFS
reinforce the low level thermal trough into Saturday as low level
winds turn northeast. This modifies briefly Saturday with progs
hinting at another back door cold front on Sunday.

.MONDAY AND TUESDAY - Confidence...Medium
While there are some timing differences this period the models are
all showing a 500 millibar vort max/shortwave affecting the area,
most likely Monday night. Surface/850 low tracks to our north and
sets up a southerly flow. A fairly potent 850 jet max is noted
Monday night. All in all best forcing parameters are focusing on
Monday night. Will use Superblend guidance for this period.

&&

.AVIATION(06Z TAFS)...Patchy MVFR sct-bkn developing vicinity of
cold front over western CWA. Will carry a brief period of lower
clouds at most TAF sites early this morning. Otherwise, more
extensive low cloud cover over MN and northwest WI making steady
eastward progress but not much shift to the south. Hence wl lean
toward mostly VFR conditions during the after 12z with lower
clouds returning in increasing easterly flow during the afternoon.

&&

.MARINE...Will hoist a small craft advisory for strong westerly
winds expected in the wake of a passing cold front. Breezy
conditions are expected from late tonight through late Thursday
night.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory from 5 AM Thursday to 4 AM CDT Friday for
     LMZ645-646.

     Small Craft Advisory from 11 AM Thursday to 4 AM CDT Friday for
     LMZ643-644.

&&

Today/Tonight and Aviation/Marine...Davis
Thursday through Tuesday...Collar
Hazardous weather outlook, Apr 19, 3:25 AM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
325 AM CDT Wed Apr 19 2017

WIZ046-047-051-052-056>060-062>072-200830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
325 AM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a Slight Risk of severe thunderstorms across much of
south central Wisconsin mainly along and southwest of a line from
the Dells to Lake Geneva. There is a Marginal Risk for the rest of
southern Wisconsin. The primary threats will be damaging winds and
large hail. The greatest threat of severe weather will be
overnight mainly between 10 PM and 4 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for a thunderstorm across far southeast
Wisconsin early Thursday morning.

Another inch of rainfall tonight will cause some rivers to rise
to minor flood stage for the second half of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ643>646-200830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
325 AM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

A Small Craft Advisory goes into effect near and south of North
Point Lighthouse at 5 am late tonight.

There is a chance for thunderstorms late this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a small chance of thunderstorms early Thursday morning.

The Small Craft Advisory goes into effect for the rest of the
nearshore waters from late Thursday morning and continues for all
of the nearshore waters through late Friday night.

Collar
www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:07 AM CDTSmall Craft AdvisoryMKX55 hr
Apr 19, 10:02 AM CDTRiver Flood WarningMKXRock43 hr

Nearby

River Flood Warnings in Illinois, 2017River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.